Calendar | For Your Patients | PHA Main Site | Contact Us | About Us | Not a registered user? Sign up here.

Resource Library

Epoprostenol-Induced Colitis in a Patient with HIV Associated Pulmonary Arterial Hypertension: A Case Report

G Stevens

J Bains

Paresh Giri

Reviews

  Sign in to add a review

0 comments
Leave a Comment

Conference: 2018 PHA International PH Conference & Scientific Sessions

Release Date: 06.28.2018

Presentation Type: Abstracts

File Download: Conference 2018_1070

Download Adobe Acrobat

2018 International PH Conference and Scientific SeAbstract presented at the 2018 International PH Conference and Scientific Sessions in Orlando, Fla., June 28-July 1, 2018.

Background

HIV-associated Pulmonary Hypertension (HIV-PH) is a rare complication occurring in 1 out of every 200 HIV infected patients (1). Its pathophysiology is still unclear but there are similarities in the histopathology of HIV-PH and Primary Pulmonary Hypertension and hence, treatment is also similar. Patients should receive pulmonary arterial hypertension directed therapy to improve symptoms and cardiac function along with close monitoring of any side effects. We present a case of HIV-PH with New York Heart Association (NYHA) functional class 3 treated with intravenous Epoprostenol with subsequent development of severe colitis which resolved on a lower dose of Epoprostenol therapy.

Methods

31 year old African American female presented with a 5 month history of worsening orthopnea, chest pain and shortness of breath with minimal exertion. She had a syncopal episode while walking to her car with no post-ictal changes. On physical examination, she had a loud P2, notable S3 with elevated JVD and bilateral lower extremity swelling. At that time, she was noted to have NYHA functional class 3 and a transthoracic echocardiogram revealed severe RV dilation, mild RA dilation, LV EF of 45-50%, D septum and RVSP of 70mmHg. Serum BNP done at that time was 637 pg/mL. Right heart catheterization showed mPAP of 52 mmHg, end-expiratory PAWP of 18 mmHg, CO at 2.30 l/ml, PVR at 13 WU with no response to vasodilator challenge. A thorough work up for pulmonary hypertension was performed which revealed that she was HIV positive with CD4 count of 356 mm3 and HIV RNA viral load of 11,300 copies/mL. She was diuresed with Furosemide and Metolazone and started on Macitentan 10mg qd, Riociguat 0.5mg tid and Epoprostenol therapy at 10ng/kg/min and had improvement of symptoms to NYHA functional class 2. Six weeks after therapy, she developed lower quadrant abdominal pain. The pain was described as cramping, worse with oral intake and associated with nausea, vomiting and resulting inability to tolerate any oral intake. She had a 40 pound weight loss during that time without any episodes of diarrhea or fever. CT Abdomen showed pan colitis and she was admitted as inpatient for IV hydration. She had an endoscopy performed which showed mild gastropathy, as well as a sigmoidoscopy and a colonoscopy which showed normal bowel mucosa. Multiple biopsies were taken from the gastric antrum, duodenum, colon sigmoid and rectum which revealed benign mucosa with mild superficial chronic inflammation. Her Epoprostenol therapy was titrated down to 4ng/kg/min and her symptoms significantly improved. Repeat BNP was 41 pg/mL and repeat cardiac catherization showed mPAP of 42 mmHg, PCWP of 4 mmHg, CO of 3.67 l/ml and PVR of 10.9 WU. She continued to remain hemodynamically stable with improvement of stable symptoms and functional class.

Results

Epoprostenol is a prostacyclin with vasodilatory effects that has been successfully used to treat HIV-PH. After 1 year of intravenous Epoprostenol infusion, it has been shown that Epoprostenol can effectively lower the mean pulmonary artery pressures by 21.7%, pulmonary vascular resistance by 54.9% and improve cardiac output by 51.4% in patients with HIV-PH (2). The benefit of initiation of antiretroviral therapy (ART) is still unclear for HIV-PH, but most patient are treated with ART irrespective of this diagnosis (3). The main side effects of Epoprostenol include flushing (58%), headache (49%), nausea/vomiting (32%) and hypotension (16%). There have been no reported cases of colitis associated with the administration of Epoprostenol. Other pulmonary hypertension medications specifically Bosentan (an endothelin-1 receptor antagonist) and Sildenafil (a phosphodiesterase inhibitor) have been known to have drug interaction with ART, more specifically Ritonavir, which this patient was not on. The severity of pulmonary hypertension also does not correlate to the level immunodeficiency (4).

Conclusions

HIV-PH is a rare condition which needs further research for better understanding of its pathophysiology and subsequent treatment options. A high clinical suspicion is needed for any drug-induced colitis especially when initiating pulmonary arterial hypertension therapy as a fine balance of symptom management and beneficence to the patient needs to be achieved.

References

1. Sitbon O, Lascoux-Combe C, Delfraissy JF, et al. Prevalence of HIV-related pulmonary arterial hypertension in the current antiretroviral therapy era. Am J Respir Crit Care Med 2008; 177:108.

2. Aguilar RV, Farber HW. Epoprostenol (prostacyclin) therapy in HIV-associated pulmonary hypertension. Am J Respir Crit Care Med 2000; 162:1846.

3. Barbaro G, Lucchini A, Pellicelli AM, et al. Highly active antiretroviral therapy compared with HAART and bosentan in combination in patients with HIV-associated pulmonary hypertension. Heart 2006; 92:1164.

4. Speich R, Jenni R, Opravil M, Pfab M, Russi EW. Primary pulmonary hypertension in HIV infection. Chest. 1991 Nov;100(5):1268-71.